By GARDINER HARRIS
New York Times Health
March 23, 2006
GAITHERSBURG, Md., March 22 — Stimulants like Ritalin lead a small number of children to suffer hallucinations that usually feature insects, snakes or worms, according to federal drug officials, and a panel of experts said on Wednesday that physicians and parents needed to be warned of the risk.
The panel members said they hoped the warning would prevent physicians from prescribing a second drug to treat the hallucinations caused by the stimulants, which one expert estimated affect 2 to 5 of every 100 children taking them. Instead, they said, the right thing to do in such cases was to stop prescribing the stimulants.
On Feb. 9, a different advisory committee voted 8 to 7 to recommend that the Food and Drug Administration place its most serious warning label, a so-called black box, on the labels of stimulants to warn that they could have dangerous effects on the heart, particularly in adults. That recommendation grew out of reports that 25 people, mostly children, had died suddenly while taking the drugs.
The twin conclusions come more than 50 years after Ritalin was first approved to treat attention deficit disorder and hyperactivity. Since then, stimulants have become among the most widely prescribed medicines in the world. In the United States alone, about 2.5 million children and 1.5 million adults take them; as many as 10 percent of boys ages 10 to 12 do.
In addition to Ritalin, two other stimulants, Adderall and Concerta, are popular.
The drugs have been studied in hundreds of trials over five decades and have proven to be extremely effective. But they have always been controversial, with some experts saying they are overprescribed. It is a measure of the difficulty of uncovering the physiological effects of medicines that experts are only now grappling with some of the drugs' serious, though rare, physical and mental effects.
Dr. Thomas B. Newman, an epidemiologist at the University of California, San Francisco, who is a member of the pediatric advisory committee, estimated that out of 100 patients treated for a year with stimulants, 2 to 5 will suffer serious psychotic episodes like hallucinations.
"It's a small number, but it's real," said Dr. Robert M. Nelson, an intensive-care physician at Children's Hospital of Philadelphia and chairman of the committee.
Dr. Kate Gelperin, an F.D.A. drug-safety specialist, told the committee that the agency had discovered a surprising number of cases in which young children given stimulants suffered hallucinations. Most said that they saw or felt insects, snakes or worms, Dr. Gelperin said.
Dr. Gelperin described the case of a 12-year-old girl who said that insects were crawling under her skin. Another child was found by his parents crawling on the ground and complaining that he was surrounded by cockroaches. In both cases, the hallucinations disappeared after drug therapy was stopped. The boy's doctor persuaded his parents to give him stimulants again, and his hallucinations reappeared.
F.D.A. officials made clear to the advisory panel that they considered the reports of hallucinations a problem that deserved a label warning.
"We were struck by the hallucinations," said Dr. Rosemary Johann-Liang, deputy director of the division of drug-risk evaluation at the F.D.A. "We felt it was a drug effect."
The agency does not have to follow the conclusions of its advisory panels, but it usually does. Dr. Robert Temple, director of the Office of Medical Policy at the agency, said after the meeting that the agency would "turn quite quickly to implementing the recommendations we've gotten."
Dr. Temple added, "The area of uncertainty is what to do about the black-box warning on cardiovascular risks in adults."
After the advisory committee meeting in February, agency officials said they had no intention in the near future of placing such warnings on stimulant labels about their potential heart risks.
Wednesday's panel, made up mostly of experts in pediatric medicine and psychiatry, discussed only the potential risks of the drugs among children, while February's group focused mostly on the risks to adults. The pediatric panel agreed with the earlier group that children who have heart problems should probably not be given stimulants. But most children who die suddenly from heart ailments never knew they were at risk, and most children put on stimulant therapy are not given thorough heart evaluations.
"You can't screen 2.5 million children" with intensive heart evaluation tests, Dr. Nelson said.